Pennsylvania, 2005

Damaging Wind in Pennsylvania, June 14, 2005

June 14, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 14, 3:52 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 14, 3:52 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 PM EDT TUE JUN 14 2005

.SHORT TERM (REST OF TONIGHT)...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH FOR THIS EVENING AND TO
ADJUST TSTORM WORDING ACCORDINGLY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 232 PM EDT TUE JUN 14 2005)

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
AS OF THIS HOUR I DONT FEEL REAL STRONG ABOUT SEVERE STORMS
SURVIVING THE LONG JOURNEY INTO THE CENTRAL MOUNTAINS. CRUDE TIMING
OFF CONTINUITY WOULD PLACE THE LINE ENTERING WESTERN PA AFTER
23Z...AND NOT INTO OUR NEIGHBORHOOD UNTIL AROUND 02-03Z. AT THAT
HOUR WE TYPICALLY SEE CONVECTION ON THE RAPID DECLINE...WITH
WIDESPREAD SEVERE STORMS AFTER DARK AROUND HERE BEING A
CLIMATOLOGICAL RARITY. I PUT THE HIGHEST CHC POPS OVER THE NW WHERE
THE BEST CHANCE FOR SEVERE WILL LIKELY BE. I TAPERED POPS TO SLIGHT
CHC OR EVEN NON EXISTENT OVER THE FAR SE AS MODELS REALLY USE
DOWNSLOPING TO DRY OUT THE PRECIP AS IT MOVES ACROSS THE REGION.

COOLER AND DRIER FOR WEDNESDAY...AS WELL AS DAYS AFTER AS UPPER LOW
REPLACES OUR EARLY SEASON BERMUDA RIDGE.

LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
THE PERIOD OF WEDNESDAY NIGHT THROUGH SATURDAY WILL BE CHARACTERIZED
BY BELOW NORMAL HEIGHTS ACROSS THE NORTHEASTERN UNITED STATES
EXTENDING SOUTHWARD ALONG THE EASTERN SEABOARD AS LARGE CUTOFF LOW
TAKES UP RESIDENCY FROM THE GREAT LAKES AND INTO UPSTATE NEW YORK
FOR THE NEXT SEVERAL DAYS.  THIS WILL BRING A MUCH WELCOMED RELIEF
FROM THE MOST OPPRESSIVE HEAT AND HUMIDITY THIS AREA HAS SEEN IN
OVER TWO YEARS.  THE NEGATIVE EAST COAST HEIGHT ANOMALY BREAKS DOWN
BY EARLY NEXT WEEK AS A STRONG UPPER RIDGE BUILDS OVER THE UPPER
MIDWEST AND TRACKS EASTWARD...BRINGING A QUICK RETURN TO VERY WARM
AND INCREASINGLY HUMID CONDITIONS BY TUESDAY AND WEDNESDAY.

UNDER THE UPPER LOW REGIME...HAVE CONTD TO BROADBRUSH SHOWER CHANCES
THU THRU SAT...DECREASING THEREAFTER WITH INCREASING HEIGHTS AND 850
MB TEMPS LATE THIS WEEKEND. ENSEMBLES NOT INDICATING ANY
EXTRAORDINARY 500 MB HEIGHT OR 850 MB TEMPERATURE ANOMALIES NEXT
WEEK...BUT GIVEN THE STRENGTHENING LOW LEVEL WESTERLY FLOW AND
LIKELIHOOD FOR DOWNSLOPING WINDS OFF THE ALLEGHENY FRONT BY THE
MIDDLE PORTION OF NEXT WEEK...THINK WELL QUICKLY BECOME TOASTY
AGAIN AT THAT TIME.

AVIATION...
JUST SOME LINGERING HAZE OVER NORTHERN PA THIS HOUR WITH DAYTIME
HEATING HAVING MIXED THE LOW CLOUDS AND HAZE OUT OVER THE REST OF
THE REGION. IT LOOKS LIKE THE COLD FRONT WILL FLATTEN OUT
CONSIDERABLY AS IT MOVES EAST INTO PA BUT NOT BEFORE SPREADING AT
LEAST SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE
TERMINALS. THINK BEST CHC FOR REDUCED CIG/VIS WILL BE OVER NRN
MOUNTAINS WHICH WILL BE CLOSER TO THE STRONGEST PART OF THE SQUALL
LINE AS IT ENTERS THE REGION THIS EVENING. THINK CONVECTION WILL
WEAKEN AS IT MOVES INTO THE CENTRAL MOUNTAINS AND AREAS OF REDUCED
CIG/VIS MAY BECOME A PROBLEM AT THE TERMINALS THAT GET AFFECTED BY
THE CONVECTION.

WEDNESDAY SHUD SEE IMPROVING CONDITIONS AS DRIER AIR MOVES INTO THE
REGION BEHIND THE COLD FRONT. SOME MVFR CIGS MAY LINGER INTO THE
MORNING OVER THE NW...BUT MOST OTHER AREAS SHUD IMPROVE RAPIDLY
AFTER PATCHY EARLY MORNING FOG AS A GUSTY WESTERLY WIND DEVELOPS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.

&&

SHORT TERM...RXR
Hazardous weather outlook, Jun 14, 4:07 AM EST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
507 AM EDT TUE JUN 14 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-150900-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
507 AM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT:

VERY WARM AND HUMID CONDITIONS WILL PERSIST ACROSS THE AREA TODAY.
IN THE MIDDLE AND LOWER SUSQUEHANNA VALLEY...THE COMBINATION OF VERY
WARM TEMPERATURES AND HIGH HUMIDITY LEVELS WILL CREATE HEAT INDICES
BETWEEN 95 AND 100 DEGREES. PEOPLE SHOULD LIMIT OUTDOOR ACTIVITIES
DURING THE AFTERNOON AND EARLY EVENING HOURS. HOWEVER...IF YOU ARE
GOING TO BE ACTIVE OUTDOORS...DRINK PLENTY OF FLUIDS AND TAKE
FREQUENT BREAKS FROM ACTIVITY.

SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING INTO EARLY WEDNESDAY
MORNING ACROSS CENTRAL PENNSYLVANIA. THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS FROM STATE COLLEGE WESTWARD...AND A SLIGHT RISK
OF SEVERE THUNDERSTORMS EAST OF STATE COLLEGE.

THUNDERSTORMS WILL DEVELOP ACROSS THE OHIO VALLEY THIS
AFTERNOON...AND MOVE EASTWARD INTO WESTERN PENNSYLVANIA BY LATE
AFTERNOON OR EARLY EVENING. THUNDERSTORMS WILL LIKELY CONGEAL INTO
ONE OR MORE SOLID LINES AS THEY MOVE FROM NORTHWEST TO SOUTHEAST
THROUGH CENTRAL PENNSYLVANIA DURING THE EVENING AND EARLY MORNING
HOURS.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING STRAIGHT LINE
WINDS IN EXCESS OF 70 MPH. AN ISOLATED TORNADO OR TWO WILL ALSO BE
POSSIBLE...ESPECIALLY DURING THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

JPV

In the hours before

Special weather statement, Jun 14, 3:52 PM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 PM EDT TUE JUN 14 2005

PAZ004-142245-
WARREN-
452 PM EDT TUE JUN 14 2005

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL AFFECT WARREN COUNTY
BETWEEN 6 PM AND 9 PM THIS EVENING...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF
NORTH EAST TO 4 MILES WEST OF UNION CITY TO 28 MILES NORTHWEST OF
FRANKLIN TO 10 MILES WEST OF GREENVILLE ALONG THE
PENNSYLVANIA...OHIO BORDER...MOVING NORTHEAST AT 30 MPH.

THE STRONGEST THUNDERSTORMS WILL BE NEAR COLUMBUS...BEAR LAKE...
SPRING CREEK...AND LOTTSVILLE BETWEEN 615 AND 630 PM...SUGAR GROVE
AROUND 630 PM...GRAND AND GARLAND AROUND 640 PM...YOUNGSVILLE AROUND
645 PM...WARREN...GERMANY...AND CLARENDON BETWEEN 650 PM AND 7 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS BETWEEN 45 AND 55 MPH AND HAIL UP TO ONE HALF INCH IN
DIAMETER ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.

FORECASTER: LAMBERT
Special weather statement, Jun 14, 6:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT TUE JUN 14 2005

PAZ005-010-150015-
ELK-MCKEAN-
710 PM EDT TUE JUN 14 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN AND ELK COUNTIES...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
KANE TO 8 MILES NORTH OF DUBOIS...MOVING EAST AT 20 MPH. THE
THUNDERSTORMS WILL BE NEAR BRANDY CAMP AROUND 720 PM...JAMES CITY...
RIDGWAY AROUND 725 PM...JOHNSONBURG AROUND 735 PM...WILCOX...FORCE
AROUND 745 PM...ST. MARYS AROUND 750 PM AND EAST BRANCH DAM AROUND
755 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

KF/RG
Special weather statement, Jun 14, 6:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
714 PM EDT TUE JUN 14 2005

PAZ024-033-150015-
CAMBRIA-SOMERSET-
714 PM EDT TUE JUN 14 2005

...STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND CAMBRIA COUNTIES...

AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHWEST OF
IRWIN TO 13 MILES EAST OF CHEAT LAKE...MOVING EAST AT 35 MPH. THE
THUNDERSTORMS WILL BE NEAR CONFLUENCE AND ADDISON AROUND 735
PM...SEVEN SPRINGS AROUND 745 PM...CASSELMAN AROUND 750
PM...SALISBURY...ROCKWOOD AND MOUNT DAVIS AROUND 755 PM...GARRETT
AROUND 800 PM...SOMERSET AND MEYERSDALE AROUND 805 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
Local storm report, Jun 14, 6:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
720 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     COLUMBUS                41.95N 79.58W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0630 PM     TSTM WND DMG     LOTTSVILLE              41.93N 79.44W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0630 PM     TSTM WND DMG     GARLAND                 41.80N 79.43W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0638 PM     TSTM WND DMG     GRAND VALLEY            41.72N 79.54W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0640 PM     TSTM WND DMG     TIDIOUTE                41.68N 79.40W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0715 PM     TSTM WND DMG     KANE                    41.66N 78.81W
06/14/2005                   MCKEAN             PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

&&

RXR
Local storm report, Jun 14, 6:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     COLUMBUS                41.95N 79.58W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0630 PM     TSTM WND DMG     LOTTSVILLE              41.93N 79.44W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0630 PM     TSTM WND DMG     GARLAND                 41.80N 79.43W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0638 PM     TSTM WND DMG     GRAND VALLEY            41.72N 79.54W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0640 PM     TSTM WND DMG     TIDIOUTE                41.68N 79.40W
06/14/2005                   WARREN             PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

0700 PM     TSTM WND DMG     SPRING CREEK            41.88N 79.51W
06/14/2005                   WARREN             PA   CO-OP OBSERVER

            NUMEROUS TREES AND WIRES DOWN ALONG ROUTE 6

0715 PM     TSTM WND DMG     KANE                    41.66N 78.81W
06/14/2005                   MCKEAN             PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

0730 PM     TSTM WND DMG     BRADFORD                41.96N 78.64W
06/14/2005                   MCKEAN             PA   EMERGENCY MNGR

            TREES/WIRES DOWN THROUGHOUT CITY

0745 PM     TSTM WND DMG     SMETHPORT               41.81N 78.44W
06/14/2005                   MCKEAN             PA   EMERGENCY MNGR

            TREES/POWER LINES DOWN ACROSS ROADS

0745 PM     HAIL             SMETHPORT               41.81N 78.44W
06/14/2005  1.00 INCH        MCKEAN             PA   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED

&&

RXR
Special weather statement, Jun 14, 6:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
759 PM EDT TUE JUN 14 2005

PAZ011-150045-
CAMERON-
759 PM EDT TUE JUN 14 2005

...A STRONG THUNDERSTORM WILL AFFECT CAMERON COUNTY...

AT 755 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHEAST OF ST. MARYS...MOVING
NORTHEAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR SIZERVILLE AROUND
805 PM AND STEVENSON DAM AROUND 810 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

RG/KF

The radar

The State College radar (KCCX), 84 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elk

When
June 14, 7:00 PM EST
Where
Elk County, Ridgway
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.433, -78.750

Thunderstorm winds knocked down trees in Ridgway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459343.